Parameterized and Approximation Algorithms for Coverings Points with Segments in the Plane

Authors Katarzyna Kowalska, Michał Pilipczuk

Thumbnail PDF


  • Filesize: 1.46 MB
  • 16 pages

Document Identifiers

Author Details

Katarzyna Kowalska
  • Faculty of Mathematics, Informatics, and Mechanics, University of Warsaw, Poland
Michał Pilipczuk
  • Institute of Informatics, University of Warsaw, Poland


The authors would like to thank Krzysztof Maziarz for help with proofreading the manuscript.

Cite AsGet BibTex

Katarzyna Kowalska and Michał Pilipczuk. Parameterized and Approximation Algorithms for Coverings Points with Segments in the Plane. In 41st International Symposium on Theoretical Aspects of Computer Science (STACS 2024). Leibniz International Proceedings in Informatics (LIPIcs), Volume 289, pp. 47:1-47:16, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2024)


We study parameterized and approximation algorithms for a variant of Set Cover, where the universe of elements to be covered consists of points in the plane and the sets with which the points should be covered are segments. We call this problem Segment Set Cover. We also consider a relaxation of the problem called δ-extension, where we need to cover the points by segments that are extended by a tiny fraction, but we compare the solution’s quality to the optimum without extension. For the unparameterized variant, we prove that Segment Set Cover does not admit a PTAS unless P=NP, even if we restrict segments to be axis-parallel and allow 1/2-extension. On the other hand, we show that parameterization helps for the tractability of Segment Set Cover: we give an FPT algorithm for unweighted Segment Set Cover parameterized by the solution size k, a parameterized approximation scheme for Weighted Segment Set Cover with k being the parameter, and an FPT algorithm for Weighted Segment Set Cover with δ-extension parameterized by k and δ. In the last two results, relaxing the problem is probably necessary: we prove that Weighted Segment Set Cover without any relaxation is W[1]-hard and, assuming ETH, there does not exist an algorithm running in time f(k)⋅ n^{o(k / log k)}. This holds even if one restricts attention to axis-parallel segments.

Subject Classification

ACM Subject Classification
  • Theory of computation → Parameterized complexity and exact algorithms
  • Theory of computation → Approximation algorithms analysis
  • Geometric Set Cover
  • fixed-parameter tractability
  • weighted parameterized problems
  • parameterized approximation scheme


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Anna Adamaszek, Parinya Chalermsook, and Andreas Wiese. How to tame rectangles: Solving Independent Set and Coloring of rectangles via shrinking. In 18th International Conference on Approximation Algorithms for Combinatorial Optimization Problems, APPROX 2015, volume 40 of LIPIcs, pages 43-60. Schloss Dagstuhl - Leibniz-Zentrum für Informatik, 2015. URL:
  2. Anna Adamaszek, Sariel Har-Peled, and Andreas Wiese. Approximation schemes for independent set and sparse subsets of polygons. J. ACM, 66(4):29:1-29:40, 2019. URL:
  3. Timothy M. Chan and Elyot Grant. Exact algorithms and APX-hardness results for geometric packing and covering problems. Comput. Geom., 47(2):112-124, 2014. URL:
  4. Marek Cygan, Fedor V. Fomin, Lukasz Kowalik, Daniel Lokshtanov, Dániel Marx, Marcin Pilipczuk, Michał Pilipczuk, and Saket Saurabh. Parameterized Algorithms. Springer, 2015. URL:
  5. Irit Dinur and David Steurer. Analytical approach to parallel repetition. In 46th ACM Symposium on Theory of Computing, STOC 2014, pages 624-633. ACM, 2014. URL:
  6. Thomas Erlebach and Erik Jan van Leeuwen. PTAS for Weighted Set Cover on unit squares. In 13th International Workshop on Approximation and Combinatorial Optimization, APPROX 2010, volume 6302 of Lecture Notes in Computer Science, pages 166-177. Springer, 2010. URL:
  7. Sariel Har-Peled and Mira Lee. Weighted geometric set cover problems revisited. J. Comput. Geom., 3(1):65-85, 2012. URL:
  8. Jan Kára and Jan Kratochvíl. Fixed parameter tractability of independent set in segment intersection graphs. In Second International Workshop on Parameterized and Exact Computation, IWPEC 2006, volume 4169 of Lecture Notes in Computer Science, pages 166-174. Springer, 2006. URL:
  9. Katarzyna Kowalska and Michał Pilipczuk. Parameterized and approximation algorithms for coverings points with segments in the plane. CoRR, abs/2402.16466, 2024. URL:
  10. Stefan Kratsch, Geevarghese Philip, and Saurabh Ray. Point Line Cover: The easy kernel is essentially tight. ACM Trans. Algorithms, 12(3):40:1-40:16, 2016. URL:
  11. Stefan Langerman and Pat Morin. Covering things with things. Discret. Comput. Geom., 33(4):717-729, 2005. URL:
  12. Dániel Marx. Efficient approximation schemes for geometric problems? In 13th European Symposium on Algorithms, ESA 2005, pages 448-459. Springer, 2005. Google Scholar
  13. Dániel Marx. Parameterized complexity of independence and domination on geometric graphs. In Second International Workshop on Parameterized and Exact Computation, IWPEC 2006, volume 4169 of Lecture Notes in Computer Science, pages 154-165. Springer, 2006. URL:
  14. Dániel Marx. Can you beat treewidth? Theory Comput., 6(1):85-112, 2010. URL:
  15. Dániel Marx and Michał Pilipczuk. Optimal parameterized algorithms for planar facility location problems using voronoi diagrams. ACM Trans. Algorithms, 18(2):13:1-13:64, 2022. URL:
  16. Nabil H. Mustafa, Rajiv Raman, and Saurabh Ray. Settling the apx-hardness status for geometric set cover. In 55th IEEE Annual Symposium on Foundations of Computer Science, FOCS 2014, pages 541-550. IEEE Computer Society, 2014. URL:
  17. Nabil H. Mustafa and Saurabh Ray. Improved results on geometric hitting set problems. Discret. Comput. Geom., 44(4):883-895, 2010. URL:
  18. Michał Pilipczuk, Erik Jan van Leeuwen, and Andreas Wiese. Approximation and parameterized algorithms for geometric independent set with shrinking. In 42nd International Symposium on Mathematical Foundations of Computer Science, MFCS 2017, volume 83 of LIPIcs, pages 42:1-42:13. Schloss Dagstuhl - Leibniz-Zentrum für Informatik, 2017. URL:
  19. Michał Pilipczuk, Erik Jan van Leeuwen, and Andreas Wiese. Quasi-polynomial time approximation schemes for packing and covering problems in planar graphs. Algorithmica, 82(6):1703-1739, 2020. URL:
  20. Andreas Wiese. Independent Set of convex polygons: From n^ε to 1+ε via shrinking. Algorithmica, 80(3):918-934, 2018. URL:
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail